Ask a doctor

Previous bad experience with botox, wondering if i should try again

I had botox injected (by a board certified plastic surgeon) into frown lines and crows feet 5 years ago. Several days later I looked great but began to have terrible tension headaches in my occipital area and jaw that persisted for 3-4 months. Advil did not really touch them. I am wondering if there are people who are predisposed to neural irritation or muscular overcompensation that leads to headaches. I would love to get injected again but i am really scared. Thanks for your help..

Doctor Answers (4)

Previous bad experience with botox, wondering if i should try again

+2
While some people do have a slight headache following Botox treatments, it typically lasts a couple of days.  I would be very cautious to have Botox again.  Be sure your doctor knows your history; maybe try a lesser dose. 


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and headaches

+2
Botox is FDA approved to treat migraines, however it can also cause headaches usually just immediately after injection and for a day or so, and its rare.  It could certainly happen again, so I would proceed with caution.  You could talk to your doctor and try a lower dose.  Discuss it with your doctor and or get a second opinion. 

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 4 reviews

Botox and Headaches

+2
Botox is now approved to treat migraines.  It is not a typical side effect for a headache to last more than a few days.  I suggest you go to a neurologist who is experienced in Botox to get an opinion.  Botox is great from an aesthetic point of view but a headache lasting four months should be pursued.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

You might also like...

Botulinum toxins...can be a pain in the head (for some people)

+1
Thats a great question and anyone who uses these medications regularly will tell you it is probably one of the more common concerns and or/side effects. In fact, apart from slight discomfort, redness around the injection site and minor bruising, headaches are the most common side effect of neuromodulators. 

However, it is not common to have the headaches last 3-4 months. Most people find as the muscles become altered due to the neuromodulator, the get some discomfort. This typically resolves. I have, however, seen a few people describe what you noticed.  I think your description above is spot-op with respect to muscular overcompensation. You end up getting "tension headaches" as other muscles try to pull and oppose those muscles that are altered. 

Based on my experience, this resolves eventually. I certainly can not guarantee it, but I would talk to a physician with experience with these medications in person and see what they think. I'd review your medical history to ensure there are no other concerns. 

I hope this helps
 

James Bonaparte, MD, MSc, FRCSC
Ontario Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.